Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 4, 2011Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2011, 6:29 PM MST for Graham County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 6:29 PM MST (01:29 UTC)
Expired
Jul 4, 2011, 7:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS55 KTWC 050129
SVRTWC
AZC009-050200-
/O.NEW.KTWC.SV.W.0014.110705T0129Z-110705T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 700 PM MST

* AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  KLONDYKE WEST SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3272 11020 3271 11045 3305 11045 3305 11026
      3288 11019
TIME...MOT...LOC 0129Z 038DEG 12KT 3286 11035

$$
2 follow-up statements
759 
WWUS55 KTWC 050142
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST MON JUL 4 2011

AZC009-050200-
/O.CON.KTWC.SV.W.0014.000000T0000Z-110705T0200Z/
GRAHAM AZ-
642 PM MST MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR WEST CENTRAL GRAHAM COUNTY...

AT 633 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR KLONDYKE...MOVING WEST SOUTHWEST AT 15 MPH.

LAT...LON 3287 11026 3271 11029 3271 11045 3301 11044
      3303 11043
TIME...MOT...LOC 0142Z 038DEG 12KT 3283 11038

$$
396 
WWUS55 KTWC 050155
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
655 PM MST MON JUL 4 2011

AZC009-050204-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-110705T0200Z/
GRAHAM AZ-
655 PM MST MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM COUNTY
WILL EXPIRE AT 700 PM MST...

DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS NEAR KLONDYKE HAD 
WEAKENED BELOW SEVERE LIMITS. GUSTY WINDS TO 40 MPH WITH CONTINUE 
FOR THE NEXT 15 MINUTES AS THE STORMS PUSH WEST INTO PINAL COUNTY.

LAT...LON 3287 11026 3271 11029 3271 11045 3301 11044
      3303 11043
TIME...MOT...LOC 0154Z 038DEG 12KT 3280 11041

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 2:15 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON JUL 4 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL CONTINUE TO
PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS
WILL GENERATE STRONG WINDS AND HEAVY RAIN.

&&

.DISCUSSION...GETTING RATHER BUSY THIS AFTERNOON AS EXPECTED WITH
STRONG STORMS GENERATING WET MICROBURSTS. HEAVY SCATTERED COVERAGE
FOR MOST OF THE CWA...A BIT LESS NEAR THE NEW MEXICO BORDER...A BIT
MORE WITH THE DEEPEST MOISTURE IN SANTA CRUZ AND PIMA COUNTIES.

INITIAL DEVELOPMENT EAST AND SOUTH OF TUCSON WITH SCATTERED COVERAGE
BEFORE TRIGGERS INITIATE MORE WIDESPREAD AND STRONGER CONVECTION
ACROSS PIMA COUNTY THIS AFTERNOON PROBABLY ENHANCED BY OUTFLOWS. IN
ADDITION...STRONG AND WIDESPREAD CONVECTION ACROSS NORTHERN SONORA
IN MEXICO WILL CROSS MUCH OF THE SOUTHERN BORDER INTO PORTIONS OF
COCHISE...SANTA CRUZ...AND PIMA COUNTIES INCLUDING AREAS THAT HAVE
ALREADY SEEN HEAVY RAINFALL. THE ATMOSPHERE CAN ONLY DO SO MUCH...SO
WE MIGHT SHUT DOWN EARLIER TONIGHT AFTER WHAT WILL PROBABLY BE A
WIDESPREAD BUSY MID AFTERNOON TO EARLY EVENING. PRIME TIME WILL BE
22Z TO 03Z FOR THE GREATER TUCSON AREA...FOLLOWED BY OUTFLOWS
PUSHING INTO THE LOWER DESERTS TONIGHT BUT LOOSING PUNCH AS THEY
MOVE INTO BUSY AREAS OVER THE PAST 36 HOURS.

AFTER THAT THE FLOW REMAINS GOOD FOR MOST OF OUR AREA. NEW MEXICO IS
A LITTLE DRY SO OUR FAR EASTERN AREAS NEAR THE STATE LINE WILL SEE
THE LEAST...BUT OVERALL BETWEEN IMPORTING ADDITIONAL MOISTURE FROM
THE SOUTH AND RECIRCULATING WHAT WE NOW HAVE IN PLACE THE SUMMER
THUNDERSTORM SEASON IS HERE. MEDIUM RANGE MODELS TRY DIG A TROUGH
NEAR THE WEST COAST NEXT WEEKEND...THIS MIGHT NUDGE SOME OF THE
MOISTURE OUT OF PORTIONS OF THE REST OF THE STATE BUT AS FOR
SOUTHEAST ARIZONA WE SHOULD KEEP SOME STORMS AROUND UNTIL FURTHER
NOTICE.

&&

.AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL
COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE
WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 2-5 SM IN RAIN AT TIMES.
TSRA CIGS BKN030-BKN050 WITH MOUNTAIN TOPS OBSCURED. WIND GUSTS OF
40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH
SKIES SLOWLY CLEARING. SURFACE WIND THRU 10-22Z MONDAY SLY/SELY 5-15
KTS. INCREASING LOW LEVEL MOISTURE AFTER 12Z MAY PRODUCE MVFR CIGS
MAINLY AT KTUS AND KOLS THROUGH 15Z OR SO. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE
MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND
EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE
THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO
SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME
WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES
MODERATING TODAY THROUGH TUESDAY DUE TO THE ABUNDANT MOISTURE IN THE
AIR...THEN NEAR NORMAL DAYTIME TEMPERATURES DURING THE LATTER PART
OF THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST
LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 11:27 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1127 AM MST MON JUL 4 2011

AZZ501>515-051830-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1127 AM MST MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLENTY OF MOISTURE FOR WETTER STORMS TODAY. INITIAL DEVELOPMENT
OVER THE EASTERN MOUNTAINS WILL BE FOLLOWED BY MOVEMENT INTO SOME
VALLEY LOCATIONS BY MID AFTERNOON. STORMS WILL MOVE SLOWER
TODAY...TO THE WEST AT 5 TO 10 MPH. WITH SLOWER MOVEMENT AND EVEN
MORE AVAILABLE MOISTURE EXPECT HEAVY RAINFALL WITH SOME
STORMS...ALONG WITH STRONG GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS
WEEK MAINLY FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE
THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY
WINDS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN. EVEN MODERATE
PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 4, 5:43 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 NNW SAGUARO NATIONAL  32.22N 110.76W
07/04/2011                   PIMA               AZ   NWS EMPLOYEE

            TREE BLOWN DOWN ALONG WITH FLAT ROOF BLOWN OFF

&&

EVENT NUMBER TWC1100029

MOLLERE
Local storm report, Jul 4, 5:44 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 NNW SAGUARO NATIONAL  32.22N 110.76W
07/04/2011                   PIMA               AZ   NWS EMPLOYEE

            TREE BLOWN DOWN ALONG WITH FLAT ROOF BLOWN OFF

0515 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/04/2011                   PIMA               AZ   BROADCAST MEDIA

            POWER LINES DOWN PARK AND BROADWAY REPORTED BY LOCAL TV
            WEATHERCASTER

0520 PM     TSTM WND DMG     4 SW SOUTH TUCSON       32.15N 111.02W
07/04/2011                   PIMA               AZ   TRAINED SPOTTER

            ROOF BLOWN OFF A MANUFACTURED HOME...100 YRDS NW FROM
            THE SPOTTERS HOME.

&&

EVENT NUMBER TWC1100029 TWC1100027 TWC1100028

MOLLERE
Local storm report, Jul 4, 6:15 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/04/2011                   PIMA               AZ   BROADCAST MEDIA

            LOCAL TV NEWS MEDIA REPORTED A LARGE TREE DOWN ON AN
            APARTMENT COMPLEX AT ST. MARYS AND INTERSTATE 10.

&&

EVENT NUMBER TWC1100030

MOLLERE
Local storm report, Jul 4, 6:16 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/04/2011                   PIMA               AZ   BROADCAST MEDIA

            LOCAL TV NEWS MEDIA REPORTED A LARGE TREE DOWN ON AN
            APARTMENT COMPLEX AT ST. MARYS AND INTERSTATE 10.

0500 PM     TSTM WND DMG     3 NNW SAGUARO NATIONAL  32.22N 110.76W
07/04/2011                   PIMA               AZ   NWS EMPLOYEE

            TREE BLOWN DOWN ALONG WITH FLAT ROOF BLOWN OFF

0515 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/04/2011                   PIMA               AZ   BROADCAST MEDIA

            POWER LINES DOWN PARK AND BROADWAY REPORTED BY LOCAL TV
            WEATHERCASTER

0520 PM     TSTM WND DMG     4 SW SOUTH TUCSON       32.15N 111.02W
07/04/2011                   PIMA               AZ   TRAINED SPOTTER

            ROOF BLOWN OFF A MANUFACTURED HOME...100 YRDS NW FROM
            THE SPOTTERS HOME.

&&

EVENT NUMBER TWC1100030 TWC1100029 TWC1100027 TWC1100028

MOLLERE
Local storm report, Jul 4, 6:23 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
623 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/04/2011                   PIMA               AZ   BROADCAST MEDIA

            LOCAL TV NEWS MEDIA REPORTED A LARGE TREE DOWNED ON A
            CAR AT BROADWAY AND CRAYCROFT.

&&

EVENT NUMBER TWC1100032

MOLLERE
Local storm report, Jul 4, 6:24 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 NNE VAIL              32.08N 110.69W
07/04/2011                   PIMA               AZ   NWS EMPLOYEE

            PANTANO WASH NR HOUGHTON

&&

EVENT NUMBER TWC1100033

GLUECK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM MSTAreal Flood AdvisoryTWCPinal112 min
Jul 4, 7:58 PM MSTSpecial Weather StatementTWCPinal62 min
Jul 5, 12:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 5, 12:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 5, 1:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 5, 1:23 PM MSTSpecial Weather StatementTWC37 min
Jul 5, 1:54 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 5, 2:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz53 min
Jul 5, 2:41 PM MSTFlash Flood WarningTWCPima, Santa Cruz94 min
Jul 5, 2:41 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 5, 2:59 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 5, 3:37 PM MSTSevere Thunderstorm WarningTWCPima53 min
Jul 5, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise, Pima42 min
Jul 5, 4:36 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 5, 4:46 PM MSTFlash Flood WarningTWCCochise, Pima119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.